Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Experiencing hair fall and hair thinning and skin becoming very dry. Have hypothyroidism. Related?

User rating for this question
Answered by

Practicing since : 2003
Answered : 649 Questions
I am experiencing a lot of hair fall and hair thinning off late. The hair has become very brittle and breaks easily. Also my skin is becoming very dry and I am developing spots on the skin (only on areas exposed to the sun).

I have had Hypothyroid for the past 10 years. I have also put on a lot of weight over the years. I have been taking 125mg of Eltroxin regularly for a year now but the weight gain or hair thinning has not stopped. My thyroid results over the years are given below:

Date T3 T4 TSH
3-Oct-03 2.43 0.69 41.65
20-Nov-03 121 10.6 9.24
1-Mar-04 98 9.1 26.27
15-Apr-04 124 11.7 7.58
7-Aug-04 111 10 5.93
11-Aug-05 116 9.6 7.87
28-Apr-07 116 11.2 2.01
1-Mar-08 100 11.03 3.1
24-Mar-11 85.7 11.5 5.59
20-Jun-12 97 10.5 5.81

As advised by a specialist I have got a couple of more tests done this week. The results are given below:

Serum Free T-3 (Free Molecule): 3.5 pg/ml
Serum Free T-4 (Free Molecule): 1.3 ng/dl
Sr. TSH (Ultrasensitive): 0.176 uIU/ml

Method: Automated Chemiluminescent

Autoimmunity Tests:
Microsomal (TPO) Antibody Titre, serum bu CMIA: 721.99
Thyroglobulin Antibody (ATG), serum by CMIA: Above 1000.

Is thyroid the cause of hair fall and skin dryness as well? What can I do to control it?
Posted Fri, 21 Jun 2013 in Skin Hair and Nails
Answered by Dr. R.G. Joshi 1 hour later
Hair fall is common in both hypothyroid and hyperthyroidism.

Raised or decreased level of thyroid increases androgenic hormone in hair follicles. This causes arrest in growth of hair follicle leading to hair fall.

Hair loss in thyroid is similar to male pattern baldness.

Thyroid treatments only will not help to revert this hair fall and minoxidil is required in such cases. A 2% lotion of minoxidil is sufficient. Application method: 1 ml at nighttime. A dropper is provided with pack.

You will also need to take biotin and iron supplements .It will help in regaining hair strength.

Treatment is prolonged and you need to keep patience. In initial phase there may be more hair loss and 2 to 3 months will be required to get results.

Dry skin is also related with thyroid. All you need is a good moisturizer and a gentle soap like dove.

I hope this will solve your query. If you have any concerns, I will be happy to help you. Take care.
Above answer was peer-reviewed by
Follow-up: Experiencing hair fall and hair thinning and skin becoming very dry. Have hypothyroidism. Related? 4 hours later
Thanks a lot for your advice Dr. XXXXXXX I wish I had written in earlier!

Just a couple of more questions:

Is minoxidil and OTC lotion? Does it need to be applied everyday?

Also, could you recommend a biotin and iron supplement? Again, are these OTC medicines?

Answered by Dr. R.G. Joshi 34 minutes later

Thanks for follow up.

Minoxidil is now available on counters. You need to purchase a solution containing 2 g in 100 ml.(Not 5 g in 100 ml)

Minoxidil should be applied daily preferably at night.Read manual properly before application.

Biotin and iron supplements are available separately on counter ,but it will be better if you take a combination tablet containing biotin,calcuim pantothenate and iron. You will need a prescription for it.

The brand which I usually prescribe to my pateints with hair loss is Xtraglow tablets(sun pharma).

It is advisable to take tablets under the guidance of your doctor.You need to continue tablets for 2 to 3 months.

I hope this can solve your query.In case of any concerns feel free to ask.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor